Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Albuquerque, NM

May 26, 2002Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 26, 2002, 1:54 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 1:54 PM MDT (19:54 UTC)
Expired
May 26, 2002, 2:40 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Curry County, NM, Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
May 26, 2:20 PM MDTHail 0.75Clovis, NM
May 26, 2:30 PM MDTHail 0.75Portales, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 261954
SVRABQ
NMC009-041-262040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 PM MDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  NORTHEASTERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 240 PM MDT

* AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF CANNON AFB...OR ABOUT 5 MILES
  NORTH OF PORTALES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLOVIS AROUND 215 PM MDT
  6 MILES NORTHWEST OF TEXICO AT 225 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3433 10343 3420 10327 3423 10304 3468 10306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:15 AM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 26, 10:15 AM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1015 AM MDT SUN MAY 26 2002

MINOR CHANGES TO THE CURRENT FORECAST PACKAGE. WILL DOWNPLAY PRECIP
POTENTIAL ACROSS THE W AND N BY EXPANDING MENTION OF LITTLE OR NO
RAIN REACHING THE GROUND. MORE CONCERNED ACROSS SC AND SE ZONES FOR
TSTM DEVELOPMENT THIS AFTERNOON ALONG SHARP DRYLINE. PLUS APPEARS TO
BE WEAK SHORTWAVE COMING NWD INTO SRN NM THAT MAY AID IN DEVELOPMENT.
ALREADY SOME ECHOES ON EL PASO AND MIDLAND RADARS. MADE A FEW TEMP
AND WIND ADJUSTMENTS. 40

.ABQ...NONE

CHJ

In the hours before

Special weather statement, May 26, 12:00 PM MDT, 1 hour 54 minutes before
NMZ001>021-026-262200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MDT SUN MAY 26 2002

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...ISOLATED
SEVERE THUNDERSTORMS MAY FORM ACROSS THE EAST CENTRAL PLAINS AND
CHAVES COUNTY AFTER 300 PM THIS AFTERNOON THROUGH THIS EVENING. THE
AREA OF MOST CONCERN IS ROUGHLY FROM TUCUMCARI AND ROSWELL EASTWARD.
WIND GUSTS TO 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER ARE
POSSIBLE.

WEATHER SYNOPSIS...A DRYLINE ACROSS EASTERN NEW MEXICO...COMBINED
WITH A DISTURBANCE APPROACHING FROM THE WEST WILL HELP TRIGGER A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ACROSS SOUTHERN
AND EASTERN NEW MEXICO. ISOLATED SEVERE WEATHER MAY OCCUR ACROSS
PORTIONS OF THE EASTERN PLAINS.

SPOTTER ACTIVATION...MAY BE REQUIRED ACROSS PORTIONS OF EASTERN NEW
MEXICO.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...

QUAY...DE BACA...CURRY...ROOSEVELT...CHAVES...

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
NONE.

COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
NONE.

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.